Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 27, NWS Binghamton, NY

July 8, 1998Broome County, Chenango County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 8, 1998, 1:43 PM EDT for Broome County, Chenango County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1998, 1:43 PM EDT (17:43 UTC)
Expired
Jul 8, 1998, 4:40 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Broome County, NY, Chenango County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 081744
FFWBGM
NYC007-017-082040-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT WED JUL 8 1998

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROOME COUNTY IN CENTRAL NEW YORK
  CENTRAL AND SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK

* UNTIL 440 PM EDT

* AT 140 PM EDT... DOPPLER RADAR INDICATED A THUNDERSTORM WITH
  VERY HEAVY RAIN NORTHERN BROOME AND SOUTHERN CHENAGO COUNTY...
  MOVING SLOWLY EAST.

* VERY HEAVY RAIN HAS CAUSED NUMEROUS SMALL STREAMS TO COME OUT OF
  THEIR BANKS IN THE WARNING AREA. IN CHENANGO COUNTY...ROUTES 206...
  41... AND 12 NEAR GREENE HAVE BEEN CLOSED DUE TO FLOODING.
T  IN BROOME COUNTY...FLOODING HAS AFFECTED RODGERS HILL ROAD AND
  PAGE BROOK ROAD NEAR WHITNEY POINT... ROUTE 79 IN ITASKA ...AND
  JENNINGS ROAD AT HUNTS CORNERS.

  MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

  MORFORD


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:55 AM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 8, 8:55 AM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 AM EDT WED JUL 8 1998

HAVE MADE NO CHANGE TO CURRENT FORECAST PACKAGE. BGM CWA PRECIP AMOUNT
OVERNIGHT WERE LOWER THAN ANTICIPATED /THATS OK WITH ME/ BUT MORE
PRECIP IS LIKELY THIS PM. BOTH ETA/NGM SHOW THE NEXT SHORTWAVE TO MOVE
ACROSS THE AREA THIS PM AND EVE. AT BGM THE SHORTWAVE IS PROGGED TO PASS
THRU BETWEEN 17 AND 21Z BUT THE SFC WINDS DONT GO AROUND TO THE WEST
UNTIL 08Z.

ETA MODEL QPF AMOUNTS FROM NOW UNTIL 04Z AT SYR ARE AN ADDITIONAL 0.40
INCH...0.80 INCH AT AVP THRU 00Z THU AND 0.18 INCH AT BGM THRU THIS
EVE. GIVEN OVERNIGHT RAINFALL AMOUNTS...WE SHOULD HAVE NO PROBLEMS WITH
THESE AMOUNTS EXCEPT FOR SOME POSSIBLE LOCALIZED FLASH FLOOING IN ANY
HEAVY DOWNPOURS.

SKIES SHOULD PARTIALLY CLEAR OVERNIGHT AFTER THE SFC LOW PASSES TO OUR
SOUTH AND EAST AND DRIER AIR BUILDS INTO AREA FROM A 1018 MB
HIGH LOCATED OVER THE GREAT LAKES AT 12Z THU.

.BGM...NONE.

KUHL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:27 AM EDTFlash Flood WarningBGMSteuben3 hr
Jul 8, 1:11 PM EDTFlash Flood WarningBGMTioga3 hr
Jul 8, 1:38 PM EDTFlash Flood WarningBGMTompkins3 hr
Jul 8, 1:54 PM EDTFlash Flood WarningBGMDelaware3 hr
Jul 8, 4:56 PM EDTFlash Flood WarningBGMSteuben4 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.